Florida, 2005

Flash Flood in Florida, October 22, 2005

October 22, 2005 · NWS MFL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 22, 2:45 AM EST, 23 minutes earlier.

Area forecast discussion, Oct 22, 2:45 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
345 AM EDT SAT OCT 22 2005

.DISCUSSION...AREAS OF LIGHT SHOWER ACTIVITY SHOWING UP ON THE
RADAR ACROSS SOUTH FLORIDA THIS MORNING. A FEW THUNDERSTORMS HAVE
DEVELOPED ALONG THE ATLANTIC COAST...SOME OF WHICH HAVE CONTAINED
BRIEF ROTATION AT TIMES. EXPECT SHOWERS TO OCCUR OFF AND ON
THROUGH THE DAY...BUT OCCASIONAL BREAKS IN THE PRECIP WILL BE
EXPERIENCED.

COLD FRONT DIVING SOUTHEASTWARD OVER THE SOUTHEASTERN STATES WILL
PROVIDE THE BEST FOCUSING FOR HEAVIER PRECIPITATION THROUGH
SUNDAY. VIRTUALLY ALL MODEL SOLUTIONS ARE POINTING TOWARD THIS
BOUNDARY BRIEFLY BECOMING STATIONARY OVER CENTRAL FLORIDA...AND
THEN LIFTING SOMEWHAT NORTHWARD AS SOUTH WINDS AHEAD OF HURRICANE
WILMA INCREASE.

HURRICANE WILMA IS FORECAST TO ACCELERATE RAPIDLY WHILE CROSSING
SOUTH FLORIDA AND COULD HAVE A FORWARD MOTION GREATER THAN 20
KNOTS. THIS...ALONG WITH NO INDICATION OF SURFACE BOUNDARY MAKING
IT INTO SOUTH FLORIDA...SHOULD LIMIT FLOOD POTENTIAL WITH THIS
TROPICAL CYCLONE...THOUGH URBAN STREET FLOODING REMAINS A
POSSIBILITY MAINLY IN POOR DRAINAGE AREAS.

EXTRATROPICAL TRANSITION WILL BE COMMENCING BY THE TIME WILMA
REACHES SOUTH FLORIDA AS MID- LEVEL TROUGH SYNCS UP WITH
HURRICANE. ADDITIONAL MID-LEVEL DRY AIR ASSOCIATED WITH TROUGH AND
SPREADING OUT OF RATHER SUBSTANTIAL WIND FIELD ARE JUST TWO OF THE
FACTORS POINTING TOWARD RATHER SIGNIFICANT TORNADO THREAT FOR
SOUTH FLORIDA ON MONDAY AS WILMA MAKES LANDFALL. FURTHER
SUPPORTING EVIDENCE THAT SEEMS TO BE A REASONABLY GOOD ANALOG FOR
THIS EVENT WAS HURRICANE ISBELL IN OCTOBER OF 1964. SHE SPAWNED
PERHAPS A DOZEN TORNADOES ACROSS SOUTHERN PORTIONS OF FLORIDA
INCLUDING 4 OF F2 INTENSITY ON THE FUJITA SCALE. MORE INFO ON THIS
PAST EVENT IS AVAILABLE ON OUR WEBSITE AT MIAMIWEATHER.INFO

THE MORE COMMON BUT YET STILL SIGNIFICANT HURRICANE THREATS OF
STORM SURGE FOR THE SOUTHWEST FLORIDA COAST AND HURRICANE/TROPICAL
STORM FORCE WINDS ACROSS SOUTH FLORIDA ARE EXPECTED TO ALSO BE
PRESENT. SPECULATION WITH RESPECT TO TIMING AND SIGNIFICANCE OF
EACH OF THESE HAZARDS OF COURSE IS SUBJECT TO CHANGES ALONG WITH
THE HURRICANE TRACK AND INTENSITY FORECASTS. MONITOR THE LATEST
NHC ADVISORY FOR ADDITIONAL DETAILS.

TROPICAL SYSTEM EJECTS RAPIDLY TOWARD THE NORTHEAST TOWARD THE
NORTH ATLANTIC AFTER CROSSING THE FLORIDA PENINSULA. THIS WILL LEAD
TO CLEARING SKIES AND LESSENING WIND BY TUESDAY. NORTH WINDS
BEHIND THE SYSTEM WILL DRAW THE COOLEST AND DRIEST AIR OF THE
SEASON THUS FAR INTO SOUTH FLORIDA. A LITTLE GLIMPSE OF FALL IS
NEAR.

&&

.MARINE...CONDITIONS WILL DETERIORATE RAPIDLY SUNDAY NIGHT OVER
THE GULF WATERS AS WILMA APPROACHES. TROPICAL STORM/HURRICANE
CONDITIONS WILL SPREAD ACROSS THE SOUTH FLORIDA WATERS ON MONDAY.
NORTH WINDS BEHIND THE HURRICANE WILL KEEP SEAS HIGHER OVER THE
GULF STREAM WATERS OF THE ATLANTIC OCEAN.

&&

.FIRE WEATHER...NO CONCERNS THROUGH MONDAY. DRIER AIR WILL
INFILTRATE SOUTH FLORIDA ON TUESDAY AND BEYOND.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  85  77  86  80 /  70  70  70  80
FORT LAUDERDALE  86  79  86  79 /  70  70  70  80
MIAMI            86  78  86  79 /  70  70  70  80
NAPLES           84  77  87  78 /  70  70  70  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

HANDEL
Hazardous weather outlook, Oct 21, 5:52 PM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
652 PM EDT FRI OCT 21 2005

FLZ063-066>075-221500-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
652 PM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: OCCASIONAL SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. THE MAIN IMPACT WILL
BE OCCASIONAL LIGHTNING.

TORNADOES: THERE IS A SLIGHT CHANCE OF A BRIEF WEAK TORNADO
OVERNIGHT ALONG THE EASTERN SECTIONS OF SOUTH FLORIDA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

...HURRICANE WILMA COULD IMPACT SOUTH FLORIDA ON MONDAY...

HURRICANE WILMA IS FORECAST TO MOVE THROUGH THE GULF OF MEXICO
THIS WEEKEND AND IMPACT SOUTH FLORIDA ON MONDAY. INTERESTS IN
SOUTH FLORIDA SHOULD CONSULT THE LATEST GUIDANCE AND INFORMATION
FROM THE NATIONAL HURRICANE CENTER CONCERNING POSSIBLE EFFECTS OF
WILMA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND THROUGH MONDAY.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI
WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, Oct 22, 12:13 AM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
113 AM EDT SAT OCT 22 2005

FLZ072-220615-
BROWARD METROPOLITAN-
113 AM EDT SAT OCT 22 2005

...STRONG THUNDERSTORM MOVING ONSHORE NEAR FORT LAUDERDALE BEACH...

AT 109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN FORT LAUDERDALE BEACH AND FORT
LAUDERDALE BY THE SEA...MOVING NORTHWEST AT 10 MPH...TOWARD OAKLAND
PARK.

EXPECT OCCASIONAL LIGHTNING...GUSTY WINDS TO 50 MPH...AND TORRENTIAL
DOWNPOURS. A WARNING WILL BE ISSUED IF THIS THUNDERSTORM ACTIVITY
STRENGTHENS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CHRISTENSEN

The radar

The Miami radar (KAMX), 65 km away, was scanning. The volume nearest the first event began at 08:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Broward

When
October 22, 3:08 AM EST to 3:45 AM EST
Where
Broward County, Ft Lauderdale
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
26.133, -80.133

Persistent moderate to heavy showers fell over portions of eastern Broward County, causing significant flooding. Reports of 2 to 3 feet of standing water on streets and parking lots were received from Oakland Park and Fort Lauderdale, mainly from Oakland Park Boulevard to Commercial Boulevard between NE 6th Ave and Federal Highway. Water was deep enough to come inside several homes and vehicles. Doppler radar estimated as much as 5 to 7 inches of rain over the affected area.The rains were not directly associated with Hurricane Wilma which struck the region 2 days later.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, October 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477624.